Alert archive / Alabama / Flash Flood Warnings in 2009

Flash Flood Warning 42, NWS Birmingham, AL

August 17, 2009Lee County, Russell County, Alabama

NWS Birmingham, AL issued this flash flood warning at Aug 17, 2009, 9:24 AM CDT for Lee County, Russell County, Alabama. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 17, 2009, 9:24 AM CDT (14:24 UTC)
Expired
Aug 17, 2009, 11:27 AM CDT
In force
2 hr
Issued by
NWS Birmingham, AL
Area
Storm-based polygon
Flood severity
None

Counties Lee County, AL, Russell County, AL

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 2.4 hours before the alert went out and 127 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 12:00Z on 2009-08-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 15 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 12:00Z on 2009-08-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -35 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
15 J/kg
Mixed-layer CIN
-62 J/kg
Mixed-layer LCL
692 m above ground
0-6 km bulk shear
2 kt
0-1 km storm-relative helicity
-35 m²/s²
0-3 km storm-relative helicity
-53 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KBMX 171424
FFWBMX
ALC081-113-171715-
/O.NEW.KBMX.FF.W.0042.090817T1424Z-090817T1715Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
924 AM CDT MON AUG 17 2009

THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  EASTERN LEE COUNTY IN EAST CENTRAL ALABAMA...
  RUSSELL COUNTY IN SOUTHEAST ALABAMA...
  THIS INCLUDES THE CITY OF PHENIX CITY...

* UNTIL 1215 PM CDT

* AT 920 AM CDT...RADAR INDICATED HEAVY RAINFALL OF TWO TO THREE 
INCHES HAD OCCURRED FROM A BAND OF THUNDERSTORMS MOVING ACROSS THE 
AREA. AN ADDITIONAL TWO INCHES OF RAIN IS POSSIBLE DURING THE NEXT 
ONE TO TWO HOURS.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO SMITHS
  STATION...SEALE...RUSSELL COUNTY SPORTS COMPLEX...LADONIA...GRIFFEN
  MILL...BLEECKER AND BEANS MILL

PRECAUTIONARY/PREPAREDNESS ACTIONS...

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...COUNTRY
ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS...STREAMS AND OTHER LOW
LYING AREAS ARE SUBJECT TO FLOODING.

&&

TO REPORT SEVERE WEATHER...
CALL 1-800-856-0758.

LAT...LON 3218 8498 3217 8501 3214 8504 3210 8503
      3206 8506 3208 8511 3207 8519 3213 8524
      3273 8540 3275 8513 3273 8510 3267 8508
      3265 8509 3255 8502

$$

41
2 follow-up statements
000 
WGUS74 KBMX 171540
FFSBMX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1040 AM CDT MON AUG 17 2009

ALC081-113-171715-
/O.CON.KBMX.FF.W.0042.000000T0000Z-090817T1715Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
RUSSELL AL-LEE AL-
1040 AM CDT MON AUG 17 2009

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1215 PM CDT FOR
EASTERN LEE AND RUSSELL COUNTIES...

AT 1036 AM CDT...MODERATE TO HEAVY RAINFALL CONTINUED TO SPREAD 
NORTH ACROSS THE AREA.  AN ADDITIONAL INCH OF RAIN IS POSSIBLE 
DURING THE NEXT HOUR WITH LOCALLY GREATER AMOUNTS.

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO SMITHS
STATION...PHENIX CITY...OPELIKA...LADONIA...GRIFFEN MILL...BLEECKER
AND BEANS MILL

PRECAUTIONARY/PREPAREDNESS ACTIONS...

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...COUNTRY
ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS...STREAMS AND OTHER LOW
LYING AREAS ARE SUBJECT TO FLOODING.

&&

TO REPORT SEVERE WEATHER...
CALL 1-800-856-0758.

LAT...LON 3218 8498 3217 8501 3214 8504 3210 8503
      3206 8506 3208 8511 3207 8519 3213 8524
      3273 8540 3275 8513 3273 8510 3267 8508
      3265 8509 3255 8502

$$

41
000 
WGUS74 KBMX 171627
FFSBMX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1127 AM CDT MON AUG 17 2009

ALC081-113-171636-
/O.CAN.KBMX.FF.W.0042.000000T0000Z-090817T1715Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
RUSSELL AL-LEE AL-
1127 AM CDT MON AUG 17 2009

...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR EASTERN LEE AND
RUSSELL COUNTIES...

THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR EASTERN LEE AND 
RUSSELL COUNTIES. RAINFALL ACROSS THE AREA HAS DECREASED 
SIGNIFICANTLY WITH ONLY LIGHT TO MODERATE RAINFALL TO CONTINUE OVER 
THE NEXT HOUR OR SO.

TO REPORT SEVERE WEATHER...
CALL 1-800-856-0758.

LAT...LON 3218 8498 3217 8501 3214 8504 3210 8503
      3206 8506 3208 8511 3207 8519 3213 8524
      3273 8540 3275 8513 3273 8510 3267 8508
      3265 8509 3255 8502

$$

41

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this flash flood warning went out at Aug 17, 6:35 AM CDT, 2 hours 49 minutes earlier.

Area forecast discussion, Aug 17, 6:35 AM CDT, 2 hours 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
635 AM CDT MON AUG 17 2009

.UPDATE...FOR 12Z AVIATION.

&&

.SHORT TERM...TODAY THROUGH THURSDAY NIGHT.

TODAY AND TONIGHT...BUSY DAY AHEAD AS TD CLAUDETTE MOVES NORTHWEST
INTO OUR CWA.  STORM SHOULD WEAKEN QUICKLY WITH LOCALLY HEAVY
RAINFALL THE BIGGEST THREAT.  HAVE ISSUED A FLASH FLOOD WATCH FOR
THE SOUTHERN SECTIONS AS NOT SURE WHERE HEAVIEST BANDS WILL
DEVELOP.  WITH THE CURRENT TRACK MOVING ALONG OUR WESTERN SECTIONS...
THIS WILL PUT MUCH OF THE AREA IN FAVORABLE LOCATION FOR POSSIBLE
SPIN UP TORNADOES ALTHOUGH THREAT APPEARS MINIMAL DUE TO WEAKENING
SHEAR.  WILL PROBABLY HIGHLIGHT RISK IN THE HWO.  WILL GO WITH
CATEGORICAL POPS FOR THE SOUTHWEST SECTIONS...THEN MAINLY LIKELY
POPS FOR MUCH OF THE REMAINDER OF THE AREA.  IN ADDITION TO THE
HEAVY RAIN THREAT...SURFACE WINDS 20 TO 30 MPH POSSIBLE ACROSS THE
SOUTHERN SECTIONS AND WILL INCLUDE A WIND ADVISORY FOR MUCH OF THE
SOUTH.  WITH THE REMNANTS OF CLAUDETTE SHIFTING TO OUR NORTHWEST
TONIGHT...WILL GO WITH THE HIGHEST POPS(LIKELY) ACROSS THE WESTERN
SECTIONS WITH CHANCE POPS ELSEWHERE. HIGHS TODAY IN THE 80S. LOWS
TONIGHT UPPER 60S TO LOWER 70S.

TUESDAY THROUGH THURSDAY...ABUNDANT MOISTURE FROM THE TROPICAL
SYSTEM WILL REMAIN IN PLACE.  WE CAN EXPECT A CHANCE OF SHOWERS AND
THUNDERSTORMS EACH DAY...MAINLY DURING THE PEAK HEATING HOURS.
HIGHS MAINLY UPPER 80S TO LOWER 90S.  LOWS UPPER 60S TO LOWER 70S.

.LONG TERM...FRIDAY THROUGH MONDAY.

FRIDAY AND FRIDAY NIGHT...NEXT COOL FRONT WILL MOVE INTO AND ACROSS
THE AREA DURING THIS PERIOD.  WILL GO WITH SCATTERED SHOWERS AND
THUNDERSTORMS FOR FRIDAY...THEN TAPER POPS FROM THE NORTHWEST
FRIDAY NIGHT.  A FEW STRONG STORMS POSSIBLE WITH AFTERNOON HEATING
AND THE FRONT MOVING THOUGH.  HIGHS UPPER 80S TO LOWER 90S.  LOWS
UPPER 60S TO LOWER 70S.

SATURDAY THROUGH MONDAY...MUCH DRIER AIR EXPECTED ACROSS THE AREA AS
HIGH PRESSURE BUILDS IN.  OTHER THAN A SMALL CHANCE OF LINGERING
STORMS IN THE SOUTH ON SATURDAY...WE WILL LEAVE THE MENTION OF
RAIN OUT OF THE FORECAST.  HIGHS UPPER 80S TO LOWER 90S WITH
OVERNIGHT LOWS IN THE 60S.

&&

.AVIATION...12Z TAF DISCUSSION.

TD CLAUDETTE HAS FINALLY MOVED ASHORE AND PRECIPITATION HAS
INCREASED AROUND THE CENTER OF CIRCULATION OVER THE LAST HOUR OR
TWO.  MOST IF NOT ALL OF THE ACTION WILL BE TO THE EAST OF THE
CENTER OF CIRCULATION...WHICH CURRENTLY IS LOCATED JUST TO THE NW OF
FT. WALTON BEACH...AND IS MOVING TO THE NW AT 14 MPH.

THIS SYSTEM IS GOING TO CAUSE MULTIPLE AVIATION PROBLEMS THROUGH
THIS ENTIRE TAF PERIOD.  EXPECT CIGS TO BE IFR FOR THE MAJORITY OF
THE DAY BUT THERE WILL BE SHORT PERIOD OF TIME WHERE CIGS WILL RISE
TO AT LEAST MVFR AND MAYBE EVEN VFR BEFORE DROPPING DOWN AGAIN.
THIS WILL OCCUR IN THE AROUND THE SPIRAL RAIN BANDS THAT WILL MOVE
THROUGH CENTRAL ALABAMA TODAY. VIS WILL ALSO DROP TO IFR AROUND
THESE RAIN BANDS.  ANOTHER PROBLEMS WILL BE GUSTY WINDS.  MGM AND
TOI WILL PROBABLY EXPERIENCE THE HIGHEST WINDS TODAY ACROSS OUR 6
TAF SITES. BOTH AIRPORTS COULD SEE GUSTS TO 25 OR 30 TODAY.

LOOK FOR CLAUDETTE TO CONTINUE WEAKENING THROUGH THE DAY BUT EVEN IF
THE RAIN AND WINDS BEGIN TO TAPER OFF BY THIS EVENING...AS
EXPECTED...THERE WILL STILL BE AT LEAST AN MVFR CIG DECK ACROSS
CENTRAL ALABAMA THROUGH THE REST OF THE TAF PERIOD.

27

&&

.PRELIMINARY POINT TEMPS/POPS...
GADSDEN     85  70  87  69  89 /  50  40  50  30  40
ANNISTON    84  70  88  70  89 /  50  40  50  20  30
BIRMINGHAM  85  72  87  72  89 /  60  40  60  30  40
TUSCALOOSA  87  72  89  72  91 /  70  60  70  30  40
CALERA      85  71  87  71  90 /  60  50  60  20  40
AUBURN      84  70  89  71  89 /  60  40  30  20  20
MONTGOMERY  86  71  89  72  91 /  80  40  40  20  30
TROY        86  70  89  70  90 /  80  40  30  20  30

&&

.BMX WATCHES/WARNINGS/ADVISORIES...

A FLASH FLOOD WATCH FROM 4 AM TO 4PM TODAY FOR SUMTER...GREENE...
HALE...MARENGO PERRY...CHILTON...DALLAS...AUTAUGA...LOWNDES...
ELMORE...MONTGOMERY...MACON...BULLOCK...PIKE...AND BARBOUR.

A WIND ADVISORY THROUGH 1 PM TODAY FOR DALLAS...LOWNDES...
MONTGOMERY...AND PIKE.

A WIND ADVISORY FROM 6 AM TO 4 PM TODAY FOR
SUMTER...GREENE...HALE...PERRY...BIBB...AND MARENGO.

A LAKE WIND ADVISORY UNTIL 10 AM TODAY FOR MACON...BULLOCK...
RUSSELL...AND BARBOUR.

A LAKE WIND ADVISORY UNTIL 4 PM TODAY FOR SHELBY...CHILTON...
AUTAUGA...AND ELMORE.

A LAKE WIND ADVISORY FROM 6 AM TO 4 PM  TODAY FOR
MARION...LAMAR...FAYETTE...WALKER...PICKENS...TUSCALOOSA...AND
JEFFERSON.

&&

27/50
Hazardous weather outlook, Aug 17, 5:30 AM CDT, 3 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
530 AM CDT MON AUG 17 2009

ALZ011>015-017>050-181031-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
530 AM CDT MON AUG 17 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...TODAY AND TONIGHT.

AS TROPICAL STORM CLAUDETTE MOVES INLAND...STRONG THUNDERSTORMS WILL
BE POSSIBLE ACROSS ALL OF CENTRAL ALABAMA. SLOWING MOVING...TRAINING
SHOWERS AND THUNDERSTORMS MAY RESULT IN RAINFALL TOTALS OF 1 TO 3
INCHES...WITH LOCALLY HEAVIER AMOUNTS.  A FLASH FLOOD WATCH IS IN
EFFECT UNTIL 4 PM THIS AFTERNOON SOUTH OF A LINE FROM CLINTON...TO
CLANTON TO CLAYTON.

THE FOLLOWING WIND ADVISORIES HAVE BEEN ISSUED FOR TODAY. A LAKE WIND
ADVISORY FOR WINDS OF 15 MPH WITH GUSTS TO 25 MPH...HAS BEEN ISSUED
UNTIL 4 PM CDT FOR AREAS SOUTH OF A LINE FROM MARION...TO BIRMINGHAM
TO TROY.  ALSO...A WIND ADVISORY FOR WINDS OF 25 MPH WITH GUSTS TO 40
MPH...HAS BEEN ISSUED UNTIL 4 PM CDT FOR AREAS SOUTH OF A LINE FROM
CLINTON...TO CLANTON...TO TROY. THE HIGHEST WIND MEASUREMENTS IN BOTH
CASES WILL LIKELY BE PRIOR TO 1 PM...AS TROPICAL STORM CLAUDETTE IS
EXPECTED TO WEAKEN THROUGHOUT THE DAY.

ADDITIONALLY...AS OUTER RAIN BANDS MOVE THROUGH CENTRAL ALABAMA...
THERE WILL BE A CHANCE FOR ISOLATED TORNADOES.  THOUGH TORNADOES
ASSOCIATED WITH TROPICAL SYSTEMS ARE USUALLY SHORT LIVED AND FAIRLY
WEAK...THEY CAN STILL CAUSE PLENTY OF DAMAGE.  PLEASE STAY TUNED TO
NOAA WEATHER RADIO AND YOUR LOCAL MEDIA OUTLETS THROUGHOUT THE DAY.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

ANOTHER 1 TO 2 INCHES OF RAINFALL WILL BE POSSIBLE ON TUESDAY.
HEAVIEST AMOUNTS WILL LIKELY BE WEST OF INTERSTATE 65.

ALSO...STRONG THUNDERSTORMS WILL BE POSSIBLE ON FRIDAY AS A COLD
FRONT PASSES THROUGH CENTRAL ALABAMA.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT WILL BE
POSSIBLE TODAY.

27

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 16, 7:17 PM CDTFlash Flood WatchBMXAutauga, Barbour, Bullock, Chambers, Chilton, Clay and 16 more21 hr
Aug 16, 7:40 PM CDTLake Wind AdvisoryBMXAutauga, Barbour, Bullock, Chilton, Elmore, Fayette and 9 more17 hr
Aug 16, 7:40 PM CDTWind AdvisoryBMXBibb, Dallas, Greene, Hale, Lowndes, Marengo and 4 more17 hr
Aug 17, 8:53 AM CDTAreal Flood AdvisoryBMXLee, Russell112 min
Aug 17, 10:05 AM CDTAreal Flood AdvisoryBMXChambers3 hr

Nearby

Flash Flood Warnings in Alabama, 2009Every flash flood warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.